Alert archive / South Dakota / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm watch at Feb 22, 2012, 11:03 AM CST for 16 counties in South Dakota. It took effect at Feb 23, 2012, 12:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2012, 11:03 AM CST (17:03 UTC)
- In effect from
- Feb 23, 2012, 12:00 AM CST
- Expired
- Feb 22, 2012, 3:52 PM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WWUS43 KABR 221703 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1103 AM CST WED FEB 22 2012 ...A BAND OF HEAVY SNOW POSSIBLE LATE TONIGHT INTO THURSDAY MORNING... .A STRONG AND COMPACT AREA OF LOW PRESSURE WILL MOVE THROUGH THE NORTHERN PLAINS OVERNIGHT TONIGHT. ACCOMPANYING THIS SYSTEM WILL BE SOME VIGOROUS LIFT AND FOCUS TO POTENTIALLY GENERATE A CONCENTRATED NARROW BAND OF MODERATE TO HEAVY SNOW LATE TONIGHT PERSISTING INTO THE MORNING HOURS ON THURSDAY. CURRENTLY...THIS NARROW BAND COULD SET UP ANYWHERE ALONG OR UP TO FIFTY MILES EITHER SIDE OF A LINE FROM EUREKA SOUTH DAKOTA SOUTHEASTWARD TO BRANDT SOUTH DAKOTA. THERE IS THE POTENTIAL FOR SIX OR MORE INCHES OF SNOW WITHIN THIS NARROW BAND OF SNOW. SDZ004>006-009>011-016>023-036-037-230515- /O.NEW.KABR.WS.A.0002.120223T0600Z-120223T1800Z/ CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK- CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND- INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN... MOBRIDGE...IPSWICH...WEBSTER...GETTYSBURG...FAULKTON...REDFIELD... CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE... HIGHMORE...MILLER 1103 AM CST WED FEB 22 2012 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING. * TIMING...THE POTENTIAL FOR HEAVY SNOW APPEARS TO SET UP BETWEEN MIDNIGHT CST AND NOON CST ON THURSDAY. * WINDS/VISIBILITY...WIND SPEEDS ARE NOT EXPECTED TO BECOME STRONG. HOWEVER VISIBILITY IN HEAVY SNOWFALL COULD DROP TO ONE QUARTER OF A MILE OR LESS AT TIMES. * SNOW/ICE ACCUMULATIONS...4 TO 8 INCHES OF SNOWFALL IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ DORN
1 follow-up statement
329 WWUS43 KABR 222152 WSWABR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 352 PM CST WED FEB 22 2012 ...A BAND OF HEAVY SNOW EXPECTED LATE TONIGHT INTO THURSDAY MORNING... .A STRONG AND COMPACT AREA OF LOW PRESSURE WILL MOVE THROUGH THE NORTHERN PLAINS OVERNIGHT TONIGHT. ACCOMPANYING THIS SYSTEM WILL BE SOME VIGOROUS LIFT AND FOCUS TO GENERATE A CONCENTRATED NARROW BAND OF MODERATE TO HEAVY PRECIPITATION LATE TONIGHT PERSISTING INTO THE MORNING HOURS ON THURSDAY. CURRENTLY...THE PLACEMENT OF THIS NARROW BAND REMAINS IN QUESTION. IT COULD SET UP ANYWHERE ALONG OR UP TO TWENTY-FIVE MILES EITHER SIDE OF A LINE FROM MOUND CITY SOUTH DAKOTA SOUTHEASTWARD TO TULARE SOUTH DAKOTA. THERE IS THE POTENTIAL FOR SIX OR MORE INCHES OF SNOW WITHIN THIS NARROW BAND OF SNOW. TEMPERATURES CURRENTLY MARKEDLY ABOVE FREEZING WILL LIKELY MAKE THE INITIAL PRECIPITATION TYPE RAIN ACROSS NORTH CENTRAL SOUTH DAKOTA THIS EVENING BEFORE SEEING A CHANGE OVER TO HEAVY WET SNOW LATER TONIGHT AFTER MIDNIGHT. SDZ021-222300- /O.CAN.KABR.WS.A.0002.120223T0600Z-120223T1800Z/ GRANT- INCLUDING THE CITY OF...MILBANK 352 PM CST WED FEB 22 2012 ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER STORM WATCH. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. $$ SDZ009-010-016>019-022-037-231000- /O.UPG.KABR.WS.A.0002.120223T0600Z-120223T1800Z/ /O.NEW.KABR.WS.W.0001.120223T0300Z-120223T1800Z/ WALWORTH-EDMUNDS-POTTER-FAULK-SPINK-CLARK-HAMLIN-HAND- INCLUDING THE CITIES OF...MOBRIDGE...IPSWICH...GETTYSBURG... FAULKTON...REDFIELD...CLARK...CASTLEWOOD...MILLER 352 PM CST WED FEB 22 2012 ...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...RAIN THIS EVENING WILL CHANGE OVER TO MODERATE TO HEAVY SNOW LATE THIS EVENING INTO EARLY THURSDAY MORNING AND PERSIST THROUGH AT LEAST NOON CST ON THURSDAY. * WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST INTO THURSDAY. HOWEVER...WHERE THE HEAVIEST BANDED PRECIPITATION IS EXPECTED TO FALL...WIND SPEEDS WILL NOT INCREASE MUCH. HOWEVER VISIBILITY IN HEAVY SNOWFALL WILL LIKELY DROP TO ONE QUARTER OF A MILE OR LESS AT TIMES. * SNOW/ICE ACCUMULATIONS...4 TO 8 INCHES OF SNOWFALL IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING. * OTHER IMPACTS...THE VIGOROUS NATURE OF LIFT IN THE ATMOSPHERE ASSOCIATED WITH THE PRECIPITATION BAND TONIGHT WILL BE CAPABLE OF PRODUCING LIGHTNING IN SNOW AS WELL AS SNOWFALL RATES IN THE HIGHLIGHTED AREA AS HIGH AS 1 TO 3 INCHES AN HOUR LATE TONIGHT INTO THURSDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ SDZ004>006-011-020-023-036-231000- /O.UPG.KABR.WS.A.0002.120223T0600Z-120223T1800Z/ /O.NEW.KABR.WW.Y.0003.120223T0300Z-120223T1800Z/ CAMPBELL-MCPHERSON-BROWN-DAY-CODINGTON-DEUEL-HYDE- INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...WEBSTER... WATERTOWN...CLEAR LAKE...HIGHMORE 352 PM CST WED FEB 22 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO NOON CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL SET UP BETWEEN 9 PM CST AND NOON CST ON THURSDAY. ACROSS NORTH CENTRAL SOUTH DAKOTA PRECIPITATION WILL START OUT AS A BRIEF PERIOD OF RAIN BEFORE CHANGING OVER TO SNOW BY LATE IN THE EVENING. FURTHER EAST WHERE THE ADVISORY COVERS A PORTION OF THE JAMES RIVER VALLEY UP ONTO THE PRAIRIE COTEAU...PRECIPITATION SHOULD BE ALL SNOW AS THIS EVENT UNFOLDS. * WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST INTO THURSDAY. HOWEVER...WHERE THE HEAVIEST BANDED PRECIPITATION IS EXPECTED TO FALL...WIND SPEEDS WILL NOT INCREASE MUCH. HOWEVER VISIBILITY IN HEAVY SNOWFALL WILL LIKELY DROP TO ONE QUARTER OF A MILE OR LESS AT TIMES. * SNOW/ICE ACCUMULATIONS...1 TO 5 INCHES OF SNOWFALL IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING ACROSS THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ SDZ003-015-034-035-051-231000- /O.NEW.KABR.WW.Y.0003.120223T0300Z-120223T1800Z/ CORSON-DEWEY-SULLY-HUGHES-BUFFALO- INCLUDING THE CITIES OF...MCLAUGHLIN...TIMBER LAKE...ONIDA... PIERRE...FORT THOMPSON 352 PM CST WED FEB 22 2012 /252 PM MST WED FEB 22 2012/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ THURSDAY. * TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL SET UP BETWEEN 9 PM CST AND NOON CST ON THURSDAY. ACROSS NORTH CENTRAL SOUTH DAKOTA PRECIPITATION WILL START OUT AS A BRIEF PERIOD OF RAIN BEFORE CHANGING OVER TO SNOW BY LATE IN THE EVENING. FURTHER EAST WHERE THE ADVISORY COVERS A PORTION OF THE JAMES RIVER VALLEY UP ONTO THE PRAIRIE COTEAU...PRECIPITATION SHOULD BE ALL SNOW AS THIS EVENT UNFOLDS. * WINDS/VISIBILITY...WIND SPEEDS ALONG AND WEST OF THE MISSOURI RIVER COULD INCREASE TO 20 TO 30 MPH LATE TONIGHT AND PERSIST INTO THURSDAY. HOWEVER...WHERE THE HEAVIEST BANDED PRECIPITATION IS EXPECTED TO FALL...WIND SPEEDS WILL NOT INCREASE MUCH. HOWEVER VISIBILITY IN HEAVY SNOWFALL WILL LIKELY DROP TO ONE QUARTER OF A MILE OR LESS AT TIMES. * SNOW/ICE ACCUMULATIONS...1 TO 5 INCHES OF SNOWFALL IS POSSIBLE LATE TONIGHT INTO THURSDAY MORNING ACROSS THE ADVISORY AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ DORN
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 9:13 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Feb 22, 9:13 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 913 AM CST WED FEB 22 2012 .UPDATE... FIRST QUICK UPDATE BEING SENT OFF THIS MORNING TO COVER THIS RATHER LOCALIZED FEATURE OF PATCHY DENSE FOG EITHER ACCOMPANYING A BAND OF IFR LOW STRATUS OR BEING LOW STRATUS ACTUALLY LOWERING TO THE GROUND TO BECOME DENSE FOG THIS MORNING. ADDITIONAL UPDATES FORTHCOMING AS NEEDED FOR TEMPERATURES/WX/POPS AND WINDS. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH FRIDAY PCPN CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. AS OF 8Z...A NARROW BAND OF WAA PCPN IS MOVING ACROSS THE CWA. WHILE VERY LIGHT PCPN WAS OBSERVED IN KPIR/KMBG...THIS PCPN BAND HAS WEAKENED. THE MAIN BAROCLINIC ZONE IS CURRENTLY WEST OF THE CWA...WITH LIGHT RADAR ECHOES OVER EXTREME WESTERN SD. WITH THE SURFACE LOW AND ASSOCIATED LIFT STILL LOCATED OVER ALBERTA...WILL REDUCE POPS FOR MOST LOCATIONS THROUGH THIS AFTERNOON. LUCKILY TEMPERATURES SHOULD BE WARM ENOUGH FOR RAIN TO BE THE DOMINANT P-TYPE. HOWEVER THE P-TYPE SHOULD TRANSITION OVER TO ALL SNOW LATER TONIGHT AS THE LOW PRESSURE MOVES EASTWARD ALLOWING FOR CAA TO SURGE INTO THE REGION. ADDITIONAL SNOW SHOWERS ARE EXPECTED ON THURSDAYS AS COLD AIR IN THE MID LEVELS SLIDES SOUTHWARD ACROSS THE REGION. STEEP LOW LEVEL LAPSES RATES AND MID LEVEL MOISTURE SHOULD RESULT IN WIDELY SCT SNOW SHOWERS. COLDER AIR WILL BE IN PLACE ON FRIDAY WITH HIGH TEMPERATURES RANGING FROM THE UPPER 20S...TO THE MID 30S. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY UPPER RIDGE IN CONTROL BRIEFLY FRIDAY NIGHT AND SATURDAY KEEPING THE REGION HIGH AND DRY. MAIN CHALLENGE IS THE SURFACE SYSTEM EJECTING OUT OF THE ROCKIES WITH AN UPPER TROF MOVING INTO THE PLAINS ON EARLY SUNDAY MORNING. MODELS HAVE BEEN VERY INCONSISTENT RUN TO RUN ON PLACEMENT OF SFC LOW. 00Z RUNS OF EC/GFS ARE ACTUALLY IN SOME AGREEMENT ON PLACEMENT IF NOT SPEED OF SYSTEM. GFS...AS USUAL...IS FASTER TO MOVE THE SYSTEM THROUGH THAN THE ECMWF. HOWEVER THEY BOTH PLACE THE SFC LOW IN THE NW IA "SWEET SPOT" WHICH WOULD MEAN A LOT MORE SNOW AND HAZARDOUS CONDITIONS FOR THIS CWA AS WE GET WRAPAROUND PRECIP...COLD AIR ADVECTION...AND WINDS. THIS WILL BE THE SYSTEM TO WATCH TO SAY THE LEAST. DID INCREASE WINDS ABOVE CONSENSUS MODEL ON SUN/MON WITH THIS IN MIND. SFC HIGH PRESSURE BUILDS IN AGAIN BEHIND THIS POTENT LOW MONDAY NIGHT THROUGH TUESDAY NIGHT. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A LOCALIZED AREA OF LOW STRATUS AND/OR FOG HAS DEVELOPED WITHIN THE PAST COUPLE OF HOURS ACROSS PORTIONS OF THE JAMES RIVER VALLEY...MAINLY AFFECTING THE KABR TERMINAL WITH LIFR AND VLIFR CIGS AND VISBIES. THIS SHOULD BE A RATHER SHORT-LIVED SUB-VFR WX PHENOM THIS MORNING. A FEW LIGHT RAIN OR SNOW SHOWERS ARE POSSIBLE THIS MORNING...BUT WILL NOT REDUCE VSBYS. HOWEVER THERE IS A LIGHT BAND BETWEEN KMBG AND KABR CURRENTLY THAT HAS SOME BKN CIGS BETWEEN 1000-2500 FT SO ADDED A TEMPO FOR KABR FROM 12Z - 14Z. PRECIPITATION WILL MOVE BACK OVER THE AREA WEDNESDAY AFTERNOON AND EVENING. PRECIP WILL BEGIN AS ALL RAIN FOR MOST TAF SITES...BUT BY THE TIME IT REACHES KATY PRECIP SHOULD FALL AS ALL SNOW. CIGS AND VSBYS WILL LIKELY FALL INTO THE MVFR TO IFR CATEGORY WITH THE PRECIPITATION. WINDS WILL INCREASE OUT OF THE NORTHWEST BEHIND THIS WAVE TO 15 TO 25 KTS BY EARLY THURSDAY MORNING AT KPIR/KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SD LONG TERM...WISE AVIATION...WISE/DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 22, 5:25 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 525 AM CST WED FEB 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 525 AM CST WED FEB 22 2012 /425 AM MST WED FEB 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MAJOR WINTER STORM COULD BE POSSIBLE FOR THE NORTHERN PLAINS LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. SIGNIFICANT SNOW ACCUMULATIONS AND GUSTY WINDS ARE POSSIBLE ACROSS THE REGION BEGINNING AS EARLY AS SATURDAY NIGHT. THE LOCATION OF THE HEAVIEST SNOWFALL IS STILL UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:52 PM CST | Winter Storm Warning | ABR | Clark, Edmunds, Faulk, Hamlin, Hand, Potter and 2 more | 6 hr |
| Feb 22, 3:52 PM CST | Winter Weather Advisory | ABR | Brown, Buffalo, Campbell, Codington, Corson, Day and 6 more | 6 hr |
Nearby
Winter Storm Watches in South Dakota, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.